Florida, 2014

Damaging Wind in Florida, May 15, 2014

May 15, 2014 · NWS MLB · 2 events in 1 county or zone

A funnel cloud was observed with a line of strong thunderstorms near Scottsmoor in Brevard County. Less than an hour later, a thunderstorm within the line became severe and produced wind gusts over 70 mph at Playalinda Beach, along the Volusia and Brevard County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud was observed with a line of strong thunderstorms near Scottsmoor in Brevard County. Less than an hour later, a thunderstorm within the line became severe and produced wind gusts over 70 mph at Playalinda Beach, along the Volusia and Brevard County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 15, 2:22 PM EST, 30 minutes earlier.

Area forecast discussion, May 15, 2:22 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT THU MAY 15 2014

.DISCUSSION...

...STORMS WITH LOCALLY HEAVY RAINFALL INTO EARLY EVENING...

CURRENT...NUMEROUS SHOWERS AND STORMS (SOME BECOMING STRONG WITH
LOCAL ROTATION) OCCURRING ATTM WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES. SOUTH TO SOUTHWEST WINDS AROUND 20 TO 30 MPH FROM
JUST OFF THE SURFACE THROUGH 10000 FEET SHOULD PUSH SHOWERS AND
STORMS QUICKLY TO THE NORTHEAST THROUGH THE EVENING.

WILL KEEP A HIGH CHC OF PCPN INTO THE MIDDLE EVENING AHEAD OF THE
FRONT. LOCALLY HEAVY RAIN POSSIBLE AND RESULTING IN TEMPORARY
FLOODING OF INTERSECTIONS AND LOW LYING AREAS. THE LATEST GFS
MODEL RUN SUGGESTS THE WEATHER SHOULD START WINDING DOWN NORTH TO
SOUTH AFTER MIDNIGHT WITH THE FRONT OVER THE SOUTHERN AREAS AROUND
DAY BREAK FRIDAY.

LOWS FRIDAY MORNING DEPENDENT ON HOW FAR THE FRONT MOVES DOWN THE
PENINSULA AND THE COOLER AIR PUSHES INTO CENTRAL FLORIDA. LATEST
GFS MOS LOWS RANGE FROM AROUND 74 AT STUART TO 62 AND 61 AT
LEESBURG AND THE VILLAGES.

FRI...ISOLATED/SCATTERED SHOWERS END OVER THE SOUTHERN 2 TO 3
COUNTIES EARLY AS THE COOL FRONT CLEARS CENTRAL FLORIDA.
NORTHWEST TO NORTH WINDS PULL A DRIER AND COOLER AIR MASS FROM THE
SOUTHEAST UNITED STATES AND NORTH FLORIDA INTO CENTRAL FLORIDA
NORTH TO SOUTH. THE RELATIVELY COOLER AND DRIER HIGHS IN THE LOW
80S ARE A WELCOME RELIEF FROM THE HUMID MID AND UPPER 80S OF THE
PAST COUPLE OF DAYS.

WEEKEND...(PREV DISC) DRY AS A HIGH PRESSURE RIDGE WILL NOSE IN
BEHIND FRONT AND EXTEND FROM THE GULF ACROSS NORTH FLORIDA ON SAT
AND SAG TOWARDS CENTRAL FLORIDA ON SUNDAY. NORTH WINDS EARLY SAT
WILL VEER TO THE NORTHEAST AND DECREASE INTO SUNDAY. TEMPS WILL BE
A LITTLE BELOW NORMAL WITH LOWS IN THE LOWER/MID 60S. HIGHS WILL
BE IN THE LOWER-MID 80S SAT AND MID 80S SUNDAY EXCEPT FOR SOME
UPPER 80S INLAND.

MON-NEXT THU...THE 00Z GFS STILL SHOWED A BACK DOOR FRONT SAGGING
SOUTH OVER THE ATLANTIC WATERS MON-TUE WITH SOME LIGHT PRECIP
AMOUNTS. BUT WILL NOT INTRODUCE ANY RAIN CHANCES AS MOS POPS ARE
BELOW 15 PERCENT. SURFACE HIGH PRESSURE RIDGE IS FORECAST TO HOLD
ACROSS CENTRAL FLORIDA THROUGH THU SO WILL MAINTAIN THE DRY TREND.
TEMPS WILL TREND SLOWLY BACK TOWARDS NORMAL.

&&

.AVIATION...
THIS AFTERNOON-EVENING...BRISK SOUTHERLY WINDS 15 TO 20 KNOTS
SUSTAINED WITH GUSTS 25 KNOTS OR MORE...HIGHER IN MICROBURSTS DURING
THE AFTERNOON. BRIEF IFR CEILINGS AND VISIBILITIES IN THE STRONGER
STORMS AND HEAVIER SHOWERS. TOO BRIEF TO PUT AS TEMPO BUT WILL CARRY
AS MVFR CEILINGS AND VISIBILITY.

&&

.MARINE...
CURRENT-THIS EVENING...THE NOAA BUOYS WERE RECORDING SOUTHEAST
WINDS 15 TO 20 KNOTS AND 5 TO 6 FOOT SEAS OUT TO 120NM. THE TWO
SCRIPPS BUOYS 4NM EAST OF PORT CANAVERAL AND 6NM NORTHEAST OF FORT
PIERCE INLET WERE RECORDING 4 FOOT SEAS.

SOUTHERLY GRADIENT SHOULD TIGHTEN DURING THE AFTERNOON AND EVENING
AS THE FRONT NEARS THE AREA. THIS SHOULD MAINTAIN WINDS TO 20
KNOTS OFFSHORE AND 15 TO 20 KNOTS NEARSHORE. SEAS NOT A PROBLEM AS
THEY ARE WITH THE GULF STREAM.

SMALL CRAFT ADVISORY OFFSHORE AND SMALL CRAFT OPERATORS EXERCISE
CAUTION OUT TO 20NM STILL GOOD. SHOWERS AND STORMS INCREASE IN
COVERAGE IN THE AFTERNOON.

OVERNIGHT...THE FRONT IS FORECAST TO MOVE THROUGH CENTRAL FLORIDA
AND CLEAR THE SOUTHERN COUNTIES FRI DAYTIME MORNING. WINDS SHIFT
FROM THE SOUTHWEST TO THE WEST THEN NORTHWEST AS THE FRONT WORKS ITS
WAY DOWN THE COASTAL WATERS. WINDS INCREASE TO AROUND 20 KNOTS
OFFSHORE AND 15 TO 20 KNOTS BEHIND THE FRONT.

FRI...NORTHWEST WINDS TO 20 KNOTS OFFSHORE AND 15 TO 20 KNOTS
NEARSHORE. THE NORTHWEST WINDS PUSHING AGAINST THE GULF STREAM
SHOULD BUILD SEAS TO 8 FEET OR HIGHER IN THE GULF STREAM. WILL NEED
TO EXPAND THE CURRENT SMALL CRAFT ADVISORY TO INCLUDE THE NEARSHORE
MARINE ZONES FROM THE VOLUSIA BREVARD LINE TO JUPITER INLET.

WEEKEND...(MODIFIED PREV DISC) WHILE A HIGH PRESSURE RIDGE WILL
NOSE IN FROM THE GULF ON SAT...THE AXIS WILL EXTEND BACK OVER
NORTH FLORIDA...SO NORTHEAST WINDS WILL BE SLOW TO
DIMINISH...ESPECIALLY SOUTH OF CAPE CANAVERAL. EXPECT AT LEAST
EXERCISE CAUTION CONDITIONS THERE WITH ADVISORY WILL OCCUR
SATURDAY IN THE GULF STREAM. THE HIGH PRESSURE RIDGE SHOULD EDGE A
LITTLE SOUTH ON SUNDAY AND DECREASE WINDS BUT CONDITIONS FOR SMALL
CRAFT IN THE SOUTHERN WATERS STILL LOOK POOR.

SATURDAY IS THE START OF NATIONAL SAFE BOATING WEEK...SO SMALL
CRAFT OPERATORS PLANNING TRIPS OVER THE ATLANTIC SHOULD CHECK THE
LATEST MARINE FORECASTS.

&&

.FIRE WEATHER...
FRI-WEEKEND...MUCH DRIER AIR BEHIND FRONT WILL DRIVE MIN RH
VALUES BELOW 30 PERCENT NEAR AND NORTHWEST OF I-4 FRI-SAT. WINDS
ARE EXPECTED TO BE CLOSE TO 15 MPH ON FRI...BUT ERC VALUES SHOULD
BE TOO LOW FOR RED FLAG CRITERIA TO BE MET. NORTHEAST WINDS DO NOT
LOOK QUITE AS GUSTY ON SAT. MIN RH JUST BELOW 35 PERCENT IS EVEN
FORECAST ON SUNDAY OVER THE SAME GENERAL AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  79  61  83 /  60  10   0   0
MCO  66  82  61  85 /  50  10   0   0
MLB  69  81  67  81 /  60  10   0   0
VRB  71  81  66  83 /  60  10   0   0
LEE  64  80  60  86 /  40  10   0   0
SFB  66  81  62  86 /  50  10   0   0
ORL  68  80  65  86 /  50  10   0   0
FPR  70  81  67  83 /  60  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...WIMMER
LONG TERM....PENDERGRAST
Hazardous weather outlook, May 15, 3:33 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT THU MAY 15 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
433 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SOUTHERLY FLOW WILL BRING SCATTERED ATLANTIC SHOWERS AND ISOLATED
LIGHTNING STORMS ONTO THE COAST THROUGH THIS MORNING. DEEP
TROPICAL MOISTURE IS IN PLACE AHEAD OF AN APPROACHING COLD FRONT.
SCATTERED MORNING SHOWERS AND ISOLATED STORMS WILL GIVE WAY TO
WIDESPREAD SHOWERS AND SCATTERED LIGHTNING STORMS THIS AFTERNOON
AND EVENING AHEAD OF THE BOUNDARY. THE STEERING FLOW WILL BECOME
SOUTHWEST LATER TODAY AT AROUND 15 MPH WITH OFFSHORE MOVING CELLS
LIKELY ACROSS THE INTRACOASTAL AND ATLANTIC COASTAL WATERS. THE
HIGHEST COVERAGE OF SHOWERS AND STORMS SHOULD BE THIS AFTERNOON
AND EARLY EVENING.

THE MAIN THREATS FROM STORMS TODAY AND THIS EVENING WILL BE
FREQUENT LIGHTNING...HEAVY DOWNPOURS LEADING TO ISOLATED
FLOODING AND GUSTY WINDS IN A FEW STRONGER CELLS TO 40 TO 50 MPH.

.FLOOD IMPACT...
VERY HEAVY DOWNPOURS CAN BE EXPECTED AS STORMS PASS TODAY AND THIS
EVENING. SOME LOCATIONS MAY HAVE FLOODING OF LOW LYING OR POORLY
DRAINED AREAS WITH RAINFALL TOTALS OF ONE TO THREE INCHES IN
SPOTS.

.RIP CURRENT IMPACT...
THERE WILL BE A MODERATE THREAT OF RIP CURRENTS AT AREA BEACHES
TODAY. IN ADDITION TO RIP CURRENTS...A SOUTH TO SOUTHEAST WIND OF
AROUND 20 MPH...ESPECIALLY ALONG THE SPACE COAST AND TREASURE
COAST BEACHES...WILL RESULT IN A NORTHWARD FLOWING CURRENT.

IF YOU FIND YOURSELF MOVING NORTHWARD ALONG THE COAST INTO DEEP
WATER..REMAIN CALM AND DO NOT SWIM DIRECTLY BACK AGAINST THE
CURRENT. SIGNAL FOR HELP AND TRY TO SWIM AT AN ANGLE TO THE
CURRENT AND BACK TO SHORE. AVOID SWIMMING NEAR PIERS AND JETTIES
WHERE SEAWARD FLOWING RIP CURRENTS ARE STRONG.

BEACHGOERS SHOULD CHECK WITH THE LOCAL BEACH PATROL WHEN ARRIVING
AT THE BEACH. SWIM ONLY WITHIN SIGHT OF A LIFEGUARD AND NEVER
SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS OVER THE MARINE AREAS MAY PRODUCE GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. INLAND LAKES
ARE NOT IMMUNE FROM THE EFFECTS OF STRONG STORMS AND HAZARDOUS
BOATING CONDITIONS CAN QUICKLY DEVELOP OVER LAKES WITH GUSTY WINDS
AND FREQUENT LIGHTNING. BE PREPARED TO SEEK SAFE HARBOR WELL
BEFORE A STORM APPROACHES YOUR AREA.

.WIND AND SEA IMPACT...
SOUTHEAST WINDS BETWEEN 15 AND 20 KNOTS NEAR SHORE AND AROUND 20
KNOTS OFFSHORE WILL BUILD SEAS TO 4 TO 6 FEET OVER MOST OF THE
EAST CENTRAL FLORIDA ATLANTIC WATERS. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE OFFSHORE WATERS...SMALL CRAFT OPERATORS SHOULD
EXERCISE CAUTION OVER THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
BREEZY FLOW AND CHOPPY SEAS ACROSS MARINE AREAS EXPECTED THROUGH
SATURDAY. DRIER CONDITIONS RETURN FRIDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

In the hours before

Special weather statement, May 15, 1:10 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT THU MAY 15 2014

FLZ054-059-151845-
INDIAN RIVER-ST. LUCIE-
210 PM EDT THU MAY 15 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
TO AROUND 45 MPH OVER EASTERN INDIAN RIVER COUNTY...NORTHERN ST.
LUCIE COUNTY...

* UNTIL 245 PM EDT.

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR SOUTH VERO BEACH
...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKEWOOD PARK...POINTE WEST AND VERO BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND CAUSE
PONDING OF WATER ON ROADWAYS. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2758 8035 2749 8037 2752 8059 2782 8052
      2784 8050 2786 8049 2782 8045 2783 8044
      2785 8046 2786 8044 2775 8038 2760 8033
TIME...MOT...LOC 1807Z 189DEG 23KT 2760 8045

15
Special weather statement, May 15, 1:37 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
237 PM EDT THU MAY 15 2014

FLZ041-045-046-141-151915-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
237 PM EDT THU MAY 15 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER CENTRAL ORANGE COUNTY...CENTRAL SEMINOLE
COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 315 PM EDT.

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER ORLANDO EXECUTIVE
AIRPORT...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE UNION PARK...U C F...GOLDENROD...OVIEDO...FAIRVIEW
SHORES...FERN PARK...MIDWAY AND OSTEEN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2908 8118 2892 8098 2842 8121 2856 8145
TIME...MOT...LOC 1836Z 220DEG 29KT 2858 8130

15
Local storm report, May 15, 1:40 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
05/15/2014  M53 MPH          ORANGE             FL   ASOS

            ASOS REPORTED 46 KT/53 MPH THUNDERSTORM WIND GUST FROM
            300 DEGREES.

&&

JRC
Special weather statement, May 15, 1:49 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT THU MAY 15 2014

FLZ047-054-151945-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
249 PM EDT THU MAY 15 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...

* UNTIL 345 PM EDT.

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR BLUE
CYPRESS LAKE AND NEAR VERO BEACH...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE PALM BAY...GRANT...VALKARIA...WEST MELBOURNE...MELBOURNE...
AND MICCO.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2756 8036 2756 8075 2763 8073 2765 8087
      2801 8087 2818 8067 2819 8064 2814 8062
      2820 8064 2824 8060 2807 8056 2772 8037
      2764 8034
TIME...MOT...LOC 1847Z 210DEG 33KT 2776 8067

15
Special weather statement, May 15, 2:08 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT THU MAY 15 2014

FLZ045-046-141-147-151945-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE-
308 PM EDT THU MAY 15 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER NORTHWESTERN BREVARD COUNTY...SOUTHEASTERN
ORANGE COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA
COUNTY...

* UNTIL 345 PM EDT.

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINES OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE
NONA EXTENDING NORTHEAST TOWARD NEW SMYRNA BEACH...MOVING NORTHEAST
AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE AVALON PARK...BITHLO...LAKE HARNEY AND EDGEWATER.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2880 8074 2879 8075 2881 8078 2885 8079
      2885 8081 2876 8076 2874 8078 2877 8084
      2866 8081 2836 8097 2835 8139 2878 8117
      2879 8114 2883 8112 2882 8107 2891 8111
      2916 8097
TIME...MOT...LOC 1906Z 212DEG 26KT 2844 8125

15
Special weather statement, May 15, 2:42 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
342 PM EDT THU MAY 15 2014

FLZ047-147-152030-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
342 PM EDT THU MAY 15 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER CENTRAL BREVARD COUNTY...

* UNTIL 430 PM EDT.

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER VIERA...MOVING
NORTH AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE COCOA...ROCKLEDGE...JETTY PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2798 8053 2806 8057 2798 8054 2794 8087
      2852 8087 2855 8078 2854 8074 2856 8073
      2861 8058 2845 8052 2843 8056 2840 8059
      2825 8060 2807 8056 2798 8051
TIME...MOT...LOC 1941Z 198DEG 35KT 2832 8072

15

The radar

The Melbourne radar (KMLB), 77 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Brevard

When
May 15, 2:52 PM EST
Where
Brevard County, 0.69 mi N of Scottsmoor
Reported by
COOP Observer
Coordinates
28.780, -80.870

A NWS Cooperative Observer spotted a funnel cloud about one mile north of Scottsmoor, near Highway US 1. The funnel cloud was associated with a line of strong thunderstorms.

Thunderstorm Wind, Brevard

When
May 15, 3:25 PM EST
Where
Brevard County, 3.89 mi ENE of Shiloh
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.800, -80.740

USAF wind tower 22 recorded a peak gust of 72 mph as a thunderstorm within a line of storms became severe as it approached the Cape Canaveral National Seashore at Playalinda Beach.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508613, 508614.